(831) 649-4IVF(483)

Spaniard Has Questions About IVF Medication Protocol

August 14, 2013 6:08 pm | Published by

Question:

Hello Doctor Ramirez,

I´m  almost 34 years old, from Spain but living in Mexico City for 8 years now.  I´ve been reading you a lot your blog and you´re questions and answers here. First of all thank you for taking your time, and beeing so patient.

We´ve been TTC for over 5 years now. First naturally for 2 and a half year. Then i had a cloded tube, got it fixed and continue trying. At that time my husbands sperm exams where perfect. Then did 6 months of Clomid with no success at all.

Then we went with a real specialist about a year ago, and did all the test all over again, and now my husband had low sperm count. We did IUI with Menopur short cicle twice a day. I had many folicles, 6 on every side, but they stoped growing at 10mm for no reason and without explanation. My RE said it was strange, but didn´t seem to undestand why it happened. Only one made it to 19mm we still tried it, but was BFN, and i had a cyst that i had to get rid of.

From that i went directly to IVF (in vitro fertilization), we did a cycle in wich i took Gonal and Menopur, i had 30 ovocites from which 18 where mature, 12 fetilized, but only 7 made it to 3rd day, all tipe AA. Obviously i had OHSS and had to froze all of them and cancel the cicle for two months.

So i did my first FET (frozen embryo transfer), with 3 beautyful embrios. I took Folic Acid (i´ve been taking it one year non stop by now), 8 mg of Estradiol (i don´t know how to say it englis but i belive is a kind of estrogen hormone), Progesteron 200 mg vaginally 3 times a day, Crimone by night, one Aspirin protect a day and antibiotics the firs 3 days post ET. On the fresh cycle the Estradiol gave me terrible headaches, but on my FET none of that. On that FET i got an infecction wich worried me terribly. My RE told me to take infection medicines and they worked but the cycle did not. I also had an infection on my IUI because of the vaginal progesterone.

So for my second FET i decided to prepare my body with a healthy diet, and taking really good care of my body. I kept taking Folic acid, and i complemented it with Women´s evening primorose oil 1300 (which is a natural source of GLA) a dietary supplement. Then i started my cycle and started again the Estradiol, the apirin, and my RE added Meticorten 5 mg (which is generic for prednisen 5 mg) once a day. So last friday i started the progesterone 200 mg three times a day but this time he decided to do it oral so that i woudn´t get no infection. On monday we did the ET (embryo transfer) and since day i also take Crimone 8% at night.

1. I´ve been reading that you think oral progesterone doesn´t work and that concerns me. Do you think i still have chances having the progesterone oraly? My ER does´nt like the injections, he said they are not as good and he prefers i take it oraly.

2. And also since I started with the progesterone Friday I get dizzy for over 30 minutes every day on different day moments, but it happens to me everyday a couple of times, and it worries me. My RE though it was strange but said: “i guess it´s because of the meds”. But he didn´t seem too sure, i have never read about anybody with this strange sensation during 2ww. Sometimes i fall asleep and when i wake up is still there.

3. What do you think of the Meticorten 5 mg? It is esteroids, right? Do you think they are going to help me or they are not?

Sorry for all the questions and the long letter, but above all i´m ery concern about the dizziness and the progesterone.

Thank you very, very much in advance, you are just too kind.

O. from Mexico

Answer:

Hola O. de España y Mexico,

Como usted ha leído, la progesterona oral no es efectiva porque la mayoría de la hormona se pierde en el estómago y el hígado. Múltiples estudios han demostrado esto. Por esa razón, se recomienda como una forma vaginal o debe ser tomado por inyección. La inyección es el mejor método.

Creo que la progesterona no es la causa de sus síntomas de mareo, pero no puedo decir exactamente qué lo está causando. Se encuentra en muchos medicamentos que sería difícil saber qué está causando.  La progesterona es una hormona natural (la forma natural no debe utilizarse la forma sintética) y no debe causar síntomas. El efecto secundario principal de la mayoría de los pacientes tienen con progesterona es mal humor.

Yo uso Medrol (prednisona), pero en una dosis de 16 mg por día hasta que la transferencia de embriones y luego reducirla a 8 mg por día a partir de entonces. Lo uso en todos mis pacientes de FIV para reducir la respuesta inmune al embrión y reducir la respuesta inflamatoria.

Espero que no le importe la respuesta en español. Aunque hablo español con fluidez, y hablo todos los días porque la mayoría de mis pacientes son de habla española, que rara vez llego a escribir, así que es una buena práctica para mí. Espero que sea la correcta. Por favor, hágamelo saber si digo algo incorrecto.

Buena Suerte, Edward J Ramirez M.D.

TRANSLATION:

Hi Oriana of Spain and Mexico,

As you have read, oral progesterone is not effective because most of the hormone is lost in the stomach and liver. Multiple studies have shown this. For that reason, it is recommended in vaginal form to be taken by injection. The injection is the best method.

I think the progesterone is not the cause of your symptoms of dizziness, but I cannot say exactly what is causing it. It is a side effect of many medications so it would be difficult to know what is causing it. Progesterone is a natural hormone (the natural way should not be used, only the synthetic form) and should not cause symptoms. The main side effect of most patients have with progesterone is some crankiness.

I use Medrol (prednisone), but at a dose of 16 mg per day until the embryo transfer and then I reduce it to 8 mg per day thereafter. I use this on all my IVF patients to reduce the immune response to embryos and to reduce inflammatory response.

I hope you do not mind the answer in Spanish. Although I speak fluent Spanish and I speak every day because most of my patients are Spanish-speaking, I rarely get to write, so it is a good practice for me. I hope that it is correct. Please let me know if I say something wrong!

Good Luck, Edward J. Ramirez, M.D. F.A.C.O.G.

*Please see disclaimer.

 

Share

Tags: , , , , ,

Categorized in:

Share

You might also like: